Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Integrable mean periodic functions on locally compact abelian groups


Authors: Inder K. Rana and K. Gowri Navada
Journal: Proc. Amer. Math. Soc. 117 (1993), 405-410
MSC: Primary 43A25; Secondary 43A45
DOI: https://doi.org/10.1090/S0002-9939-1993-1111221-3
MathSciNet review: 1111221
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a locally compact abelian group with a Haar measure $ {\lambda _G}$. A function $ f$ on $ G$ is said to be mean-periodic if there exists a nonzero finite regular measure $ \mu $ of compact support on $ G$ such that $ f{\ast}\mu = 0$. It is known that there exist no nontrivial integrable mean periodic functions on $ {{\mathbf{R}}^n}$. We show that there exist nontrivial integrable mean periodic functions on $ G$ provided $ G$ has nontrivial proper compact subgroups. Let $ f \in {L_1}(G)$ be mean periodic with respect to a nonzero finite measure $ \mu $ of compact support. If $ \mu (G) \ne 0$ and $ {\lambda _G}(\operatorname{supp} (\mu )) > 0$, then there exists a compact subgroup $ K$ of $ G$ such that $ f{\ast}{\lambda _K} = 0$, i.e., $ f$ is mean periodic with respect to $ {\lambda _K}$, where $ {\lambda _K}$ denotes the normalized Haar measure of $ K$. When $ G$ is compact, abelian and meterizable, we show that there exists continuous (hence integrable and almost periodic) functions on $ G$ that are not mean periodic.


References [Enhancements On Off] (What's this?)

  • [1] C. A. Berenstein and B. A. Taylor, Mean periodic functions, Internat. J. Math. Math. Sci. 3 (1980), 195-235. MR 570178 (81i:42014)
  • [2] J. Delsarte, Les fonctions moyenne-périodiques, J. Math. Pures Appl. 14 (1935), 403-453.
  • [3] -, Théorie des fonctions moyenne-périodiques de deux variables, Ann. of Math. (2) 72 (1960), 121-178. MR 0130568 (24:A428)
  • [4] L. Ehrenpreis, Mean periodic functions, Amer. J. Math. 77 (1955), 293-328. MR 0070047 (16:1122d)
  • [5] L. Ehrenpreis and F. I. Mautner, Some properties of Fourier transform on semi-simple Lie groups. II, Trans. Amer. Math. Soc. 84 (1957), 1-55. MR 0083683 (18:745f)
  • [6] E. Hewitt and K. A. Ross, Abstract harmonic analysis. I, Springer-Verlag, Berlin and New York, 1963.
  • [7] J. P. Kahane, Lectures on mean periodic functions, Tata Institute of Fundamental Research, Bombay, 1957.
  • [8] B. Malgrange, Existence et approximation des solutions des équations aux dérivées partielles et des équations de convolution, Ann. Inst. Fourier (Grenoble) 6 (1955/56), 271-368. MR 0086990 (19:280a)
  • [9] Inder K. Rana, A uniquenes problem for probability measures on locally-compact Abelian groups, Sankhyā Ser. A 39 (1977), 309-316. MR 0492188 (58:11334)
  • [10] W. Rudin, Fourier analysis on groups, Interscience, New York, 1967. MR 0152834 (27:2808)
  • [11] L. Schwartz, Théorie générale des fonctions moyenne-périodiques, Ann. of Math. (2) 48 (1947), 55-79.
  • [12] A. Sitaram, Some remarks on measures on non-compact semi-simple Lie groups, Pacific J. Math. 110 (1984), 429-434. MR 726500 (85i:43019)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 43A25, 43A45

Retrieve articles in all journals with MSC: 43A25, 43A45


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1993-1111221-3
Keywords: Locally compact abelian groups, mean periodic functions on groups, almost periodic functions, character group, annihilator, Fourier transform
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society